Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 4, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 24, 2009, 6:22 PM CDT for Eau Claire County, Wisconsin. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2009, 6:22 PM CDT (23:22 UTC)
- Expired
- Apr 24, 2009, 6:38 PM CDT
- In force
- 16 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
County Eau Claire County, WI
The radar
The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 6:25 PM CDT | HAIL 0.75 | 7 N Fairchild, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -750 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 242322 SVRMPX WIC035-242345- /O.NEW.KMPX.SV.W.0004.090424T2322Z-090424T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 622 PM CDT FRI APR 24 2009 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN EAU CLAIRE COUNTY IN WEST CENTRAL WISCONSIN... * UNTIL 645 PM CDT * AT 620 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF FAIRCHILD...OR ABOUT 21 MILES SOUTHEAST OF EAU CLAIRE...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE... FAIRCHILD... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR NORTHWESTERN WISCONSIN. && LAT...LON 4459 9092 4459 9112 4483 9093 4483 9092 TIME...MOT...LOC 2322Z 245DEG 22KT 4468 9109 $$
1 follow-up statement
000 WWUS53 KMPX 242338 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 638 PM CDT FRI APR 24 2009 WIC035-242348- /O.CAN.KMPX.SV.W.0004.000000T0000Z-090424T2345Z/ EAU CLAIRE WI- 638 PM CDT FRI APR 24 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EAU CLAIRE COUNTY IN WEST CENTRAL WISCONSIN IS CANCELLED... RADAR INDICATED THAT THE SEVERE STORM HAS MOVED OUT OF THE WARNED AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR NORTHWESTERN WISCONSIN. LAT...LON 4459 9092 4459 9112 4483 9093 4483 9092 TIME...MOT...LOC 2338Z 245DEG 22KT 4472 9097 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:57 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 24, 3:57 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 357 PM CDT FRI APR 24 2009 .DISCUSSION... PRE-FRONTAL TROUGH INTO WISC COUNTIES WITH REAL COLD FRONT FROM EC INTO SW MN. BOTH HAVE SLOWED DOWN AS THEY ARE NEARLY PARALLEL WITH UPPER FLOW. AMAZING CONTRAST IN TEMPS. YESTERDAY MORRIS HIT 91 BUT HAVE ONLY MADE IT TO THE UPPER 40S THIS AFTERNOON. A COUPLE OF 90 DEGREE TEMPS IN SERN MN ATTM AS WELL. SFC DEW POINTS IN THE MID 50S INTO EAU/RPD WITH SOME UPPER 50S POSSIBLE AMID CONVERGENCE. 12Z UPPER AIR SHOWED PRECIPITABLE WATER VALUES ON THE ORDER OF 0.9 INCH. MODELS INCREASE THIS CORRIDOR TO 1.2 OR 1.3 INCH. SPC MESO DISCUSSION JUST ISSUED AND IT LOOKS QUITE REASONABLE SO WILL NOT DUPLICATE COMMENTS OTHER THAN TO SAY THAT OUR WI COUNTIES INTO SC MN DO LOOK VULNERABLE TO SPOTTY SVR WX LATE AFTERNOON AND EVENING. DETERMINISTIC MODELS AND SREF MEMBERS DO INDICATE WEAK WAVE APPROACHING SRN MN FROM THE WSW LATE TONIGHT INTO SAT MORNING. SIG MID LEVEL THETA-E REMAINS FROM SC MN INTO EAU AREA WITH DECENT UPGLIDE. THUS HAVE CONTINUED LIKELY POPS THROUGH THE NIGHT AND INTO SAT MORNING. BRIEF RESPITE SAT AFTERNOON AND EVENING BEFORE BETTER TROUGH APPROACHES SUNDAY. STRONG UPPER LOW NOW INTO NRN CA AND THIS IS AIMED RIGHT AT MN/WI FOR SUNDAY. THERE HAD BEEN A SLIGHT DIFFERENCE IN MODELS WITH RESPECT TO PLACEMENT OF SFC LOW... BUT 18Z NAM IS NOW IN AGREEMENT WITH 12Z GFS AND 12Z ECMWF... BRINGING IT ACROSS THE GENERAL AREA FROM SW TO EC MN SUNDAY AFTERNOON. SOME POTENTIAL FOR SVR WX SUNDAY...WITH MAIN CONCERN BEING THE INDICATOR OF A DRY SLOT MOVING INTO SRN MN. COULD BE THE FIRST MAIN SVR WX DAY OF THE SEASON. ONCE THAT GOES BY...THERE IS SOME CHANCE FOR WEAK SHORT WAVE IN WSW FLOW MONDAY AFTERNOON OR EVENING. MOISTURE IS QUESTIONABLE THUS NOT ENOUGH YET TO INTRODUCE POPS...BUT THIS MAY BE NEEDED. ONCE THAT GOES BY... UPPER RIDGE STRENGTHENS FOR A SHORT WHILE BEFORE ANOTHER SHORT WAVE GETS EJECTED FROM WRN TROUGH. WITH BROAD SW FLOW...WILL NEED TO MAINTAIN MORE POPS FOR WED NIGHT INTO FRIDAY. DEFINITELY AN ACTIVE PATTERN. && .AVIATION.../18Z TAF ISSUANCE/ COLD FRONT NEARLY STALLED OVER FAR EASTERN CWA. SOUTHWEST FLOW ALOFT AND LITTLE CLOUD COVER TO THE SOUTHEAST/SURFACE WARMING SLOWING PROGRESSION OF FRONT A BIT. 12Z MODEL TRENDS CONTINUE TO PUSH FRONT THROUGH TAF SITES BY 23Z...LATEST AT KEAU. THIS WILL BE ONLY LOCATION FOR TSRA THREAT THROUGH THE EARLY EVENING. MODELS TREND POSSIBLE ELEVATED TS INTO KMSP AREA DURING THE EVENING...BUT THREAT NOT SIGNIFICANT ENOUGH TO INCLUDE IN TAF. DID MENTION CB HOWEVER. WINDS WILL BECOME NW-N WITH FROPA AND GUSTY OVER WESTERN FA INTO THIS EVENING. AS CAA INTENSIFIES...CIGS WILL LOWER TO MVFR MAINLY AFTER 05Z SAT. SHOULD SEE MORE GENERAL -RA DEVELOP IN A BANDED FASHION OVER THE CWA AFTER 06Z AND ENDING IN THE FAR EASTERN TAF AREA AFTER 15Z SAT. EXPECT DRYING TO DEVELOP OVER THE WESTERN AREAS DURING THE MORNING AS WELL...AS SFC HIGH BUILDS INTO THAT AREA. THIS CARRIES INTO EASTERN TAF SITES SAT AFTERNOON. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && TDK/DWE
Hazardous weather outlook, Apr 24, 12:41 PM CDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1241 PM CDT FRI APR 24 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1241 PM CDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL PASS ACROSS THE OUTLOOK AREA TODAY. A FEW THUNDERSTORMS MAY ACCOMPANY THE FRONT. THE HIGHEST THREAT FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS APPEARS TO BE FROM ALBERT LEA TO EAU CLAIRE WISCONSIN BETWEEN 3 PM AND 8 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Apr 24, 5:21 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
521 PM CDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 6 E ROCK FALLS 44.72N 91.57W
04/24/2009 E0.88 INCH EAU CLAIRE WI TRAINED SPOTTER
0517 PM HAIL 6 E ROCK FALLS 44.72N 91.57W
04/24/2009 E0.88 INCH EAU CLAIRE WI TRAINED SPOTTER
SECOND BOUT OF NICKEL SIZE HAIL.
&&
TDKLocal storm report, Apr 24, 5:32 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
532 PM CDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL ALTOONA 44.81N 91.44W
04/24/2009 M0.88 INCH EAU CLAIRE WI EMERGENCY MNGR
&&
MTFLocal storm report, Apr 24, 5:47 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
547 PM CDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 6 SSE CORNELL 45.08N 91.11W
04/24/2009 E0.88 INCH CHIPPEWA WI PUBLIC
LASTED ABOUT TEN MINUTES.
&&
TDKLocal storm report, Apr 24, 5:49 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
549 PM CDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 WNW FALL CREEK 44.78N 91.36W
04/24/2009 M1.25 INCH EAU CLAIRE WI TRAINED SPOTTER
&&
TDKSpecial weather statement, Apr 24, 6:08 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 608 PM CDT FRI APR 24 2009 WIZ016-242330- RUSK- 608 PM CDT FRI APR 24 2009 AT 606 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF SHELDON. THIS STORM WAS MOVING NORTHEAST AT 35 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... SHELDON. INGRAM. HAWKINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. &&
Local storm report, Apr 24, 6:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
613 PM CDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 7 S CORNELL 45.06N 91.15W
04/24/2009 E1.00 INCH CHIPPEWA WI PUBLIC
HAILED FROM 525 PM TO 535 PM. HAIL WAS SOFT AND COVERED
THE GROUND.
0540 PM HAIL 7 S CORNELL 45.06N 91.15W
04/24/2009 E1.00 INCH CHIPPEWA WI PUBLIC
SECOND ROUND OF HAIL. HAIL WAS SOMEWHAT SOFT.
&&
TDKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 4:41 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Eau Claire, Pepin | 49 min |
| Apr 24, 5:19 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 56 min |
| Apr 24, 5:29 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 61 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.